Alert archive / Florida / Rip Current Statements in 2018
Rip Current Statement 94, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Aug 31, 2018, 11:04 AM EDT for Franklin County, Walton County, Florida. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2018, 11:04 AM EDT (15:04 UTC)
- Expired
- Aug 31, 2018, 11:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Tallahassee, FL
Counties Franklin County, FL, Walton County, FL
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576 WHUS42 KTAE 311504 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 1104 AM EDT Fri Aug 31 2018 ...HIGH RISK OF RIP CURRENTS ALONG FRANKLIN AND WALTON COUNTY BEACHES TODAY... FLZ108-115-010300- /O.NEW.KTAE.RP.S.0094.180831T1504Z-180901T0300Z/ South Walton-Coastal Franklin- 1104 AM EDT Fri Aug 31 2018 /1004 AM CDT Fri Aug 31 2018/ ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... The National Weather Service in Tallahassee has issued a High Rip Current Risk, which is in effect until 11 PM EDT /10 PM CDT/ this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Aug 31, 10:08 AM EDT, 56 minutes earlier.
Area forecast discussion, Aug 31, 10:08 AM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 1008 AM EDT Fri Aug 31 2018 .UPDATE... Similar to the past several days, the Atlantic seabreeze will drive convection across the region later this afternoon and evening as deep layer easterly flow remains in place. As a result, increased POPs to likely across portions of the region for this evening, as hi-res model guidance is hinting at convection moving across the FL Big Bend and eastern Panhandle. With morning low clouds expected to mix out, expect sufficient destabilization across the region this afternoon. As a result, an isolated strong storm cannot be ruled out this afternoon and evening, with the primary threat being strong winds. && .PREV DISCUSSION [622 AM EDT]... .NEAR TERM [Through Today]... Low clouds will scatter out this morning with partly cloudy skies today. Showers and thunderstorms over the Gulf waters will have a tendency to propagate into the Florida Panhandle through the mid- afternoon, especially west of the Big bend. Additional showers and thunderstorms will develop this afternoon and evening along the seabreeze boundaries and move inland, with the greatest coverage near the Suwanee River and northwest of the Big Bend. High temps will be slightly below average across the western FL panhandle and southeast AL due to cloud cover and near average elsewhere. .SHORT TERM [Tonight Through Sunday Night]... Tonight the local area will be on the western fringe of deep layer ridging anchored just off the Mid Atlantic coast. Showers/storms lingering from coastal convection moving inland should be dissipating by 8PM. However, another batch should be moving SE to NW from central FL up through the Panhandle around this time, aided by a weak surface low likely forming along an easterly sea breeze boundary. The CAM guidance is consistently showing this but does show it dissipating as it moves westward into a region that will be worked over from earlier convection, along with the loss of daytime heating. After those dissipate, the night should be mostly dry over land. Looks like a similar set up for Saturday/Saturday night as we saw for Friday, although not as much surface convergence will be present. The highest chances of rain will be concentrated west of the local area due to a weak LLJ forming. But we will still see the normal afternoon convection with a potential for additional storms to move SE to NW again from central FL along the prevailing east- southeasterly flow. As the high pressure system settles southward, flow turns more due easterly Sunday. This should translate to an earlier start to the westward progression of the storms (before 8Pm ish like previous nights). Storms should be diminishing by midnight. A strong to severe storm cannot be ruled out either day Sat/Sun with both showing similar soundings. Shear is non existent and instability may end up slightly higher on Sunday, especially if we don't get as much late morning/early afternoon seabreeze convection as we normally get. Highs will be in the upper 80s/near 90 with lows in the lower 70s. .LONG TERM [Monday Through Friday]... The deep layer ridge builds westward on Monday with a continued easterly flow. Unfortunately, that won't dampen the rain chances very much. A weak upper wave progresses NE to SW Monday afternoon, increasing rain chances from east to west. The batch of showers/storms should be able to make it across most of the area before dissipating with the lack of daytime heating. A weak tropical like wave or surface low may press northward into the ridge starting on Tuesday along the FL big bend and move westward through Thursday. At most, this will give the area an increased chance of rainfall. (ECMWF tracks the highest precip to our west while the GFS has it over the local area) With the continued easterly flow Thursday/Friday, high chances of rain still exist as weak waves continue to move along south of the upper ridge. No matter what happens with the said "tropical" wave; it's going to be a rainy week. .AVIATION [Through 12Z Saturday]... Low clouds through mid-morning will yield ceilings ranging from MVFR to IFR at all of the terminals. A gradual return to VFR will take hold during the mid to late morning, but ceilings may be slow to respond, especially at ABY and ECP. Then SHRA/TSRA are expected this afternoon and evening, with additional MVFR/ IFR restrictions possible. .MARINE... Southeasterly flow of 10 to 15 knots with seas of 2 to 4 feet are expected over the next few days. Both will increase by Sunday night into Monday as an upper level system impacts the region. Scattered to numerous showers and thunderstorms are expected each day with highest chances Tuesday and Wednesday. .FIRE WEATHER... With relatively moist conditions in place, hazardous fire weather conditions are not expected over the next few days. .HYDROLOGY... Localized heavy rainfall is possible in thunderstorms over the next 7 days. More widespread moderate to heavy rain is possible for the Tuesday through Thursday time frame but basin averaged amounts will only be around 2 inches. Widespread flooding is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 89 73 91 72 90 / 60 60 50 40 50 Panama City 86 72 88 73 89 / 60 50 60 30 50 Dothan 87 71 89 71 88 / 60 50 50 20 50 Albany 90 73 91 73 90 / 50 40 50 20 50 Valdosta 90 72 91 72 89 / 60 30 50 10 50 Cross City 90 73 92 72 90 / 60 40 50 30 50 Apalachicola 85 75 87 75 87 / 50 60 50 30 50 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATE...Pullin NEAR TERM...LF SHORT TERM...LN LONG TERM...LN AVIATION...LF MARINE...LN FIRE WEATHER...LF HYDROLOGY...LN
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:33 AM EDT | Special Marine Warning | TAE | 42 min | |
| Aug 31, 11:11 AM EDT | Special Marine Warning | TAE | 37 min | |
| Aug 31, 1:40 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 37 min |
| Aug 31, 1:50 PM EDT | Special Marine Warning | TAE | 18 min | |
| Aug 31, 2:19 PM EDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 41 min |
| Aug 31, 2:47 PM EDT | Special Weather Statement | TAE | Walton | 28 min |
| Aug 31, 2:58 PM EDT | Special Weather Statement | TAE | Wakulla | 32 min |
| Aug 31, 3:00 PM EDT | Special Weather Statement | TAE | Taylor | 45 min |
| Aug 31, 3:19 PM EDT | Special Weather Statement | TAE | Bay | 26 min |
| Aug 31, 3:21 PM EDT | Special Weather Statement | TAE | Leon | 39 min |
| Aug 31, 3:22 PM EDT | Special Marine Warning | TAE | 35 min | |
| Aug 31, 3:27 PM EDT | Special Marine Warning | TAE | 65 min | |
| Aug 31, 3:37 PM EDT | Special Weather Statement | TAE | Jefferson | 53 min |
| Aug 31, 3:48 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 42 min |
| Aug 31, 4:16 PM EDT | Special Weather Statement | TAE | Jefferson, Leon | 44 min |
| Aug 31, 4:26 PM EDT | Special Weather Statement | TAE | Madison | 49 min |
| Aug 31, 4:29 PM EDT | Special Weather Statement | TAE | Gadsden | 46 min |
| Aug 31, 4:58 PM EDT | Special Weather Statement | TAE | Jackson | 47 min |
| Aug 31, 6:49 PM EDT | Special Marine Warning | TAE | 116 min | |
| Aug 31, 7:49 PM EDT | Special Marine Warning | TAE | 116 min |
Nearby
Rip Current Statements in Florida, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.